Texas, 2022Wildfire in Texas, March 30 to 31, 2022
March 30 to 31, 2022 · NWS BRO · 3 events in 2 counties and zones
A Pacific cold front swept through Deep South Texas and the Rio Grande Valley the morning of March 30th. It brought very low relative humidity values and gusty northwest winds behind it as temperatures soared well into the 90s.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front swept through Deep South Texas and the Rio Grande Valley the morning of March 30th. It brought very low relative humidity values and gusty northwest winds behind it as temperatures soared well into the 90s. The combination of very dry air, gusty winds, and cured ground fuels led to explosive wildfire growth, where fires began, in several locations the afternoon and evening of March 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 30, 11:30 AM CST, 2 hours earlier.
Area forecast discussion, Mar 30, 11:30 AM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1230 PM CDT Wed Mar 30 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...A cold front moved through the CWA this morning with
much drier air in its wake. Breezy and gusty northwest winds will
continue this afternoon, weakening and shifting to northeast and
even east to southeast overnight as high pressure spreads east.
Clouds will be sparse. Some guidance is hinting at patchy early
morning fog near the coast, especially if winds drop off enough
overnight.
&&
.PREV DISCUSSION... /issued 641 AM CDT Wed Mar 30 2022/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION... Strong, gusty southerly winds continue this morning
for KBRO and KHRL. However, those winds start to slacken ahead of
an incoming cold front that is now moving through KAPY. West to
northwest winds rapidly follow the passage of the cold front and
is slated to occur BY 14Z for KMFE and 15Z for KBRO and KHRL.
MVFR ceilings, even some IFR for KBRO, will remain ahead of the
cold front before becoming VFR in the wake of it. Amendments are
possible this morning as the front moves through. Late this
afternoon and into tonight, winds start to become more easterly
as high pressure pushes in from the north.
PREV DISCUSSION... /issued 335 AM CDT Wed Mar 30 2022/
SHORT TERM (Now through Thursday): The 06Z sounding early this
morning showed winds of 42 knots at the bottom of the first
inversion, or around 960 mb, and a 60+ knot low level jet (LLJ)
around 870 mb. This is why winds have continued to gust up to 45 mph
along the I-69E/US-77 corridor through the overnight. That LLJ
shifts northeast as an H5 trough swings through Texas and drags a
Pacific cold front through Deep South Texas and the Rio Grande
Valley between 7AM (Rio Grande Plains) to 11AM (Lower Rio Grande
Valley) this morning. Behind the front, winds will turn
northwesterly and cause dew points and relative humidity values to
rapidly drop. While winds aren't forecast to be as gusty as they
were Tuesday, some gusts up to 35 mph will be possible, especially
out west. This is concerning because that will be collocated with
the lowest relative humidity values and create critical fire weather
conditions. As a result, a Red Flag Warning is in effect this
afternoon. More on that in the Fire Weather discussion.
Temperatures are expected to reach well into the 90s this afternoon,
which is several degrees above normal for late March. A late
afternoon sea breeze is forecast to develop after about 4 or 5 PM
and will help cool those east of I-69E/US-77 the most before sunset.
As the sea breeze pushes inland Wednesday night, it will nudge dew
points higher and create the potential for patchy fog for portions
of Cameron and Willacy Counties. Elsewhere, very dry air in place
should allow for a large diurnal temperature swing with lower to
middle 50s expected for overnight lows. A weak secondary cold front
is expected Thursday morning as surface high pressure moves over
northeastern Texas. The location of this high will provide Deep
South Texas with an onshore flow Thursday afternoon, which should
allow for an earlier formation of the sea breeze to help keep
temperatures a degree or two cooler than Wednesday east of I-69E.
Otherwise, expect another day with temperatures will into 90s.
LONG TERM (Thursday night through Tuesday): A wavy and fast paced
short wavelength 500mb flow may bring occasional low chances of rain
for portions of the BRO CWA through long-term period. Sensible
weather and wind/fire forecast looks benign through Sunday with a
weak pressure pattern setting up across Texas and the Western Gulf.
Best rain chances are expected across the east Friday as Wednesday's
cold front returns northward as a 500 mb trough passes to the east
and Sunday with a weak perturbation moving overhead. Moisture levels
will be limited below 800mb and content not that all robust so pops
will be kept around 20 percent with QPF/rainfall amounts not that
appreciable to reduce the spreading drought conditions. Temperature
trends through the weekend will be on a slow upward side with
nearly zonal flow, no cold fronts and the increasing sun angle as
we move into April.
The more significant weather maker looks to be a southern stream
trough advancing into the NW Mexico and the Desert SW Monday and
digging into Mexico and West Texas Tuesday. Both the EC/GFS are
tracking this mid-level trough and are in fair agreement. Expect
increasing winds, spiking temperatures (especially Tuesday and
Wednesday), and limited chance of showers and thunderstorms.
MARINE:(Now through Thursday): Buoy42020 reported winds of 12 knots
with gusts up to 16 knots and seas running around 9 feet as of 3AM
CDT. A cold front sweeping through the Lower Texas Coast will keep
seas elevated much of the day, so have extended the Small Craft
Advisory for the Gulf waters until 7PM CDT (00Z) tonight.
Additionally, have extended the Small Craft Advisory for the Laguna
Madre through 10 AM CDT (15Z) this morning for the potential for
winds in excess of 20 knots until the cold front moves through. High
pressure slowly builds over eastern Texas and the northwestern Gulf
of Mexico Wednesday night into Thursday and will provide more
favorable marine conditions during the day Thursday.
(Thursday night through Sunday):A break in the adverse weather
pattern for the latter half of the week and weekend with a weak
pressure gradient setting up over the Gulf as well as Texas.
Wednesday's cold front returns northward Thursday and dissipates
by Friday providing a slight chance of rain along with moderate
easterly winds and lowering seas. Weak high pressure over the Deep
South and weak low pressure across the Bay of Campeche provides a
light east to southeast flow and a low sea regime for the Western
Gulf through the weekend.
(Now through Thursday): A Red Flag Warning is in effect today due
to critical fire weather conditions expected. Confidence is very
high in relative humidity values dropping to 8-20 percent this
afternoon. Elevated 20-foot winds exceeding 15 mph are also
expected across the entire region much of the afternoon. A Fire
Danger Statement will likely be issued Thursday due to RH values
running between 10 to 30 percent and 20-foot winds forecast less
than 15 mph, or below Red Flag Warning criteria.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 91 58 83 62 / 0 0 0 0
BROWNSVILLE 93 60 89 65 / 0 0 0 0
HARLINGEN 94 56 91 62 / 0 0 0 0
MCALLEN 95 57 94 62 / 0 0 0 0
RIO GRANDE CITY 96 55 97 60 / 0 0 0 0
SOUTH PADRE ISLAND 78 63 74 66 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ256-257-
351.
Red Flag Warning until 8 PM CDT this evening for TXZ248>257-351-
353.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
170-175.
&&
This product is also available on the web at:
https://weather.gov/rgv
54-BHM/65-Soria/68-McGinnisHazardous weather outlook, Mar 30, 4:02 AM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
502 AM CDT Wed Mar 30 2022
TXZ248>257-351-353-311015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
502 AM CDT Wed Mar 30 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for Kenedy, Willacy, Cameron through
9 AM Wednesday.
There is a High risk of rip currents along area beaches today.
A Red Flag Warning is in effect from 10 AM to 8 PM for all of Deep
South Texas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Fire weather conditions will be elevated across much of Deep South
Texas and the Rio Grande Valley on Thursday due to very low
relative humidity values.
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Thursday and Friday as
well as Monday and Tuesday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-311015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
502 AM CDT Wed Mar 30 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for the Laguna Madre through
10 AM today.
A Small Craft Advisory is in effect for the Gulf Waters through 7
PM this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional Small Craft Advisories are possible along the Lower
Texas Coast Monday night and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Brooks
- When
- March 30, 1:30 PM CST to March 31, 10:10 PM CST
- Where
- Brooks forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The event known as the Vib wildfire started on private property about 2 miles northeast of the town of Encino, TX. The fire quickly spread to the southeast on the heels of strong northwest winds and threatened property throughout the control efforts. One unoccupied outbuilding was destroyed as a result of the fire. The fire started around 2:30PMCDT on March 30th and continued until around 11:10PM CDT on March 31st. The start time is estimated based on the GOES Day Land Cloud Fire RGB channel and a Spot Request by the Texas A&M Forest Service around 3:30PM CDT. The fire consumed a total of 9,424 acres.
Wildfire, Northern Hidalgo County
- When
- March 30, 5:30 PM CST to March 31, 2:56 AM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The event known as the Wingtip Fire started as the result of a police chase ending in a car accident about 10 miles north of Edinburgh. The combination of cured fuels, very low relative humidity, and gusty winds allowed the fire to spread rapidly. The fire started around 6:30PM CDT on March 30th and ended March 31st at 3:56AM CDT. A spot request from the Texas A&M Forest Service was used as a guide for the fire's start time. The fire consumed a total of 446 acres.
Wildfire, Brooks
- When
- March 30, 11:00 PM CST to March 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The event known as the Borrega Wildfire started in Kleberg County around 3:00PM CDT according to the GOES-16 Day Land Cloud Fires RGB channel about 10 miles west of Kingsville, TX. The fire rapidly spread throughout the afternoon and evening before entering the northeastern portion of Brooks County around 12:00AM CDT on March 31st. This did prompt voluntary evacuations for those east of Falfurrias as the fire continued to spread. The fire continued to burn until 6:00PM CDT on April 3rd and consumed a total of 51,566 acres. Approximately 568 of those acres burned in Brooks County north of TX-285 in the northeastern portion of the county.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$438,000 · EF2 · 8 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006363, 1006362, 1006379.